Texas, 2018

Flash Flooding in Texas, September 6, 2018

September 6, 2018 · NWS MAF · 2 events in 1 county or zone

West Texas was in between two upper ridges with a cold front that had stalled along the Davis Mountains. Upper level disturbances within the upper flow moved over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

West Texas was in between two upper ridges with a cold front that had stalled along the Davis Mountains. Upper level disturbances within the upper flow moved over the area. Outflow boundaries from previous showers/isolated thunderstorms were across the area along with a surface trough. There was plentiful moisture across West Texas with moisture in the mid-levels coming from the subtropical Pacific. These conditions of lift and moisture resulted in flash flooding in parts of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 6, 2:00 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 6, 2:00 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
300 PM CDT Thu Sep 6 2018

.DISCUSSION...As of 2:45 PM CDT Thursday...Some places did
receive a plethora of rain...whereas others got zip. It certainly
has been humid (for West Texas/SE New Mexico) with dew pts
reaching 70. Scattered rain showers are ongoing over the Permian
Basin...southeast New Mexico...the Trans Pecos...and into the
Glass/Davis/Guadalupe Mtns. These showers have been tropical in
nature with little lightning. They have been very proficient rain
producers...even the "non-impressive" looking cells. The PWAT
value from this morning's 12Z MAF sounding was 1.59 inches. This
means any convection that develops will have the tendency to
produce rainfall rates on the order of 1- 2 in/hr. Localized flash
flooding will be the main concern tonight thru Friday.

Water Vapor RGB imagery shows a plume of moisture stretching from
the subtropical Pacific northeast thru Texas. At the
surface it's a big ol' mash-up...with all the various outflow
boundaries and sfc troughs it appears that the weak cold front is
in the Trans Pecos drifting south.

We are currently in a "col" with a ridge to the east and west of
the CWA. With the cold front stalling along the mtns and weak
impulses moving overhead in the very moist southwest flow aloft
convection will continue right thru Saturday. The best chances
will be tonight and Friday. Tossed about the idea for a Flash
Flood Watch but do not feel that heavy rain will be widespread
enough to warrant one. Temps will be...get this!...below normal
with highs hanging around 80.

But as is the case...unfortunately for us...this too shall pass.
The trough will begin to lift northeast as the ridge from the
Pacific builds east. Drier air will filter in Sat night/Sunday...
with rain chances confined to the Glass/Davis Mtns south to the
Intl border. Basically where the front will stall and eventually
wash out.

Next week looks to be dry with the ridge building in from the
west...eventually being centered over the Southern/Central Plains
by the end of next week. With mostly clear skies we know what that
means when it comes to temperatures. If you guessed above normal
that would be a good bet. Highs next week will be around 90 in the
Permian Basin with mid/upper 90s in the Trans Pecos and Rio Grande
Valley. There could even be a bonus 100 along the Rio Grande mid
to late next week.

Strobin/Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  80  66  83 /  60  70  40  30
Carlsbad                       65  82  64  84 /  40  50  50  20
Dryden                         71  86  70  84 /  60  60  70  60
Fort Stockton                  66  81  65  81 /  60  60  60  40
Guadalupe Pass                 60  77  59  79 /  50  50  50  20
Hobbs                          63  79  61  82 /  40  60  50  20
Marfa                          60  76  60  75 /  50  60  60  40
Midland Intl Airport           67  80  65  83 /  50  70  40  30
Odessa                         66  81  64  83 /  50  60  40  30
Wink                           68  83  66  85 /  50  60  50  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27/33
Hazardous weather outlook, Sep 6, 1:10 PM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
210 PM CDT Thu Sep 6 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
210 PM CDT Thu Sep 6 2018 /110 PM MDT Thu Sep 6 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will occur across many areas
today and tonight. Heavy rainfall with localized flash flooding is
possible, particularly across areas that have received recent rains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will remain possible over much of
southeast New Mexico and southwest Texas Friday and Saturday.
Rainfall could be heavy at times, with localized flash flooding
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The radar

The Midland/Odessa radar (KMAF), 158 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Pecos

When
September 6, 3:59 PM CST to 6:00 PM CST
Where
Pecos County, 20.64 mi NNW of Chancellor to 22.01 mi NNW of Chancellor
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.930, -103.359

Heavy rain fell across Pecos County and produced flash flooding 29 miles west of Fort Stockton. There was a high water rescue on the service road along I-10 at mile marker 229. The cost of damage is a very rough estimate.

Flash Flood, Pecos

When
September 6, 5:45 PM CST to 6:14 PM CST
Where
Pecos County, 6.19 mi SSE of Ft Stockton to 9.59 mi SSE of Ft Stockton
Cause
Heavy Rain
Reported by
Social Media
Coordinates
30.805, -102.813

Heavy rain fell across Pecos County and produced flash flooding eight miles southeast of Fort Stockton. At least one foot of water was running over US Highway 285. No damage was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775399, 775407.